Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 280, NWS Morristown, TN

June 19, 20117 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 19, 2011, 8:54 PM CDT for 7 counties in Tennessee. It was in force for 51 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2011, 8:54 PM CDT (01:54 UTC)
Expired
Jun 19, 2011, 9:45 PM CDT
In force
51 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Bledsoe County, TN, Loudon County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Rhea County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 135 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 9:02 PM CDTHAIL 0.88Ten Mile, TN
Jun 19, 9:05 PM CDTHAIL 1Ten Mile, TN
Jun 19, 9:25 PM CDTTSTM WND DMGMount Crest, TNONE TREE DOWN ON BIG SPRING GAP RD.
Jun 19, 9:28 PM CDTFUNNEL CLOUDMount Crest, TN
Jun 19, 9:28 PM CDTHAIL 0.75Niota, TN
Jun 19, 9:55 PM CDTTSTM WND DMG1 Se Athens, TNTREE DOWN ON HOME AT 108 MASON STREET.
Jun 19, 9:55 PM CDTTSTM WND DMGAthens, TNTREE DOWN ON HOME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 8:41 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3898 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
3.2
Supercell composite
14.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

127 
WUUS54 KMRX 200154
SVRMRX
TNC007-105-107-121-123-143-145-200245-
/O.NEW.KMRX.SV.W.0280.110620T0154Z-110620T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
954 PM EDT SUN JUN 19 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLEDSOE COUNTY IN EAST TENNESSEE...
  LOUDON COUNTY IN EAST TENNESSEE...
  MCMINN COUNTY IN EAST TENNESSEE...
  MEIGS COUNTY IN EAST TENNESSEE...
  MONROE COUNTY IN EAST TENNESSEE...
  RHEA COUNTY IN EAST TENNESSEE...
  ROANE COUNTY IN EAST TENNESSEE...

* UNTIL 1045 PM EDT/945 PM CDT/

* AT 949 PM EDT/849 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING
  PONG BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. 
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM LOUDON TO
  PIKEVILLE...AND MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  PIKEVILLE...SWEETWATER...DECATUR...DAYTON...MADISONVILLE...
  ATHENS...TEN MILE...PHILADELPHIA...PEAKLAND...MURRAY STORE...
  BRAYTON...GREENBACK...EVENSVILLE...VONORE...OLD WASHINGTON...
  GRAYSVILLE...NIOTA...CLEAR WATER...BIG SPRING AND HILLSVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT MONDAY
MORNING/200 AM CDT MONDAY MORNING/ FOR SOUTHWEST NORTH CAROLINA AND
EAST TENNESSEE.

&&

LAT...LON 3538 8503 3541 8502 3546 8512 3545 8518
      3557 8542 3577 8525 3577 8491 3583 8477
      3591 8470 3599 8444 3604 8436 3581 8417
      3565 8414 3560 8418 3558 8413 3554 8413
      3534 8486 3536 8488 3532 8494
TIME...MOT...LOC 0154Z 311DEG 24KT 3571 8431 3564 8521

$$

17
2 follow-up statements
525 
WWUS54 KMRX 200216
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1016 PM EDT SUN JUN 19 2011

TNC007-105-107-121-123-143-145-200245-
/O.CON.KMRX.SV.W.0280.000000T0000Z-110620T0245Z/
RHEA TN-ROANE TN-LOUDON TN-BLEDSOE TN-MCMINN TN-MEIGS TN-MONROE TN-
1016 PM EDT SUN JUN 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM
EDT/945 PM CDT/ FOR MONROE...MEIGS...MCMINN...BLEDSOE...LOUDON...
ROANE AND RHEA COUNTIES...

AT 1015 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM PHILADELPHIA TO DECATUR...OR
ALONG A LINE EXTENDING FROM SWEETWATER TO DECATUR...MOVING SOUTHEAST
AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MADISONVILLE...ATHENS...BIG SPRING...CLEAR WATER...NIOTA...
  GREENBACK...VONORE AND HILLSVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO 
PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT MONDAY
MORNING/200 AM CDT MONDAY MORNING/ FOR SOUTHWEST NORTH CAROLINA AND
EAST TENNESSEE.

&&

LAT...LON 3538 8503 3541 8502 3546 8512 3545 8518
      3557 8542 3577 8525 3577 8491 3583 8477
      3591 8470 3599 8444 3604 8436 3581 8417
      3565 8414 3560 8418 3558 8413 3554 8413
      3534 8486 3536 8488 3532 8494
TIME...MOT...LOC 0216Z 312DEG 30KT 3561 8437 3551 8483

$$
DGS
013 
WWUS54 KMRX 200244
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1044 PM EDT SUN JUN 19 2011

TNC007-105-107-121-123-143-145-200253-
/O.EXP.KMRX.SV.W.0280.000000T0000Z-110620T0245Z/
RHEA TN-ROANE TN-LOUDON TN-BLEDSOE TN-MCMINN TN-MEIGS TN-MONROE TN-
1044 PM EDT SUN JUN 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR MONROE...MEIGS...MCMINN...
BLEDSOE...LOUDON...ROANE AND RHEA COUNTIES WILL EXPIRE AT 1045 PM
EDT/945 PM CDT/...

THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT MONDAY
MORNING/200 AM CDT MONDAY MORNING/ FOR SOUTHWEST NORTH CAROLINA AND
EAST TENNESSEE.

LAT...LON 3538 8503 3541 8502 3546 8512 3545 8518
      3557 8542 3577 8525 3577 8491 3583 8477
      3591 8470 3599 8444 3604 8436 3581 8417
      3565 8414 3560 8418 3558 8413 3554 8413
      3534 8486 3536 8488 3532 8494
TIME...MOT...LOC 0243Z 312DEG 30KT 3546 8417 3536 8462

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 7:06 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 19, 7:06 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
806 PM EDT SUN JUN 19 2011

.DISCUSSION...ISSUED UPDATE TO ZONES TO EXTEND WW 511 UNTIL 02Z AS
SCATTERED SEVERE STORMS LURK UPSTREAM. ALSO REMOVED AFTERNOON
PERIOD. OTHERWISE...NO CHANGES MADE AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  96  71  95  71 /  20  10  10  10  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  93  69  93  70 /  40  20  10  10  20
OAK RIDGE, TN                       68  93  69  93  70 /  40  20  10  10  20
TRI CITIES AIRPORT, TN              66  90  65  92  66 /  60  20  10  10  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FLASH FLOOD WATCH UNTIL 6 AM EDT MONDAY FOR THE FOLLOWING ZONES:
     ANDERSON...BLOUNT SMOKY MOUNTAINS...CAMPBELL...CLAIBORNE...
     COCKE SMOKY MOUNTAINS...GRAINGER...HAMBLEN...HANCOCK...
     HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...MORGAN...NW
     BLOUNT...NORTH SEVIER...NORTHWEST CARTER...NORTHWEST
     COCKE...NORTHWEST GREENE...ROANE...SCOTT TN...SEVIER SMOKY
     MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
     SULLIVAN...UNICOI...UNION...WASHINGTON TN.

VA...FLASH FLOOD WATCH UNTIL 6 AM EDT MONDAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

LCM
Hazardous weather outlook, Jun 19, 1:00 PM CDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
200 PM EDT SUN JUN 19 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-201000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
200 PM EDT (100 PM CDT) SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE SOUTHERN
APPALACHIAN REGION THIS AFTERNOON...WITH ANOTHER COMPLEX FROM THE
OHIO RIVER VALLEY EXPECTED TO MOVE INTO THE AREA LATER TONIGHT. WITH
THESE STORMS...THERE WILL BE THE POTENTIAL FOR DAMAGING WINDS...
LARGE HAIL...AND HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO
OR TWO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL APPROACH THE AREA ON WEDNESDAY...BRINGING MORE
SHOWERS AND THUNDERSTORMS. SOME STORMS COULD BECOME SEVERE WEDNESDAY
AFTERNOON AND EVENING...WITH THE POTENTIAL FOR DAMAGING WINDS...
LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT...AND
AGAIN ON WEDNESDAY.

DMG

In the hours before

Special weather statement, Jun 19, 8:46 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
946 PM EDT SUN JUN 19 2011

TNZ071>074-200215-
BLOUNT SMOKY MOUNTAINS TN-NORTH SEVIER TN-NW BLOUNT TN-SEVIER SMOKY
MOUNTAINS TN-
946 PM EDT SUN JUN 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT AND SEVIER COUNTIES UNTIL
1015 PM EDT...

AT 945 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF GATLINBURG...MOVING
SOUTHEAST AT 30 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ELKMONT.

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:03 PM CDTSevere Thunderstorm WarningMRXBledsoe, Meigs, Morgan, Rhea, Roane57 min
Jun 19, 9:11 PM CDTAreal Flood AdvisoryMRXBledsoe, Loudon, McMinn, Meigs, Monroe, Rhea and 1 more82 min
Jun 19, 9:12 PM CDTTornado WarningMRXBledsoe, Rhea48 min
Jun 19, 9:25 PM CDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk50 min
Jun 19, 9:45 PM CDTTornado WarningMRXMeigs, Rhea17 min
Jun 19, 9:48 PM CDTSevere Thunderstorm WarningMRXMonroe, Polk42 min
Jun 20, 2:07 AM CDTSevere Thunderstorm WarningMRXClaiborne, Hancock38 min
Jun 20, 2:27 AM CDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Hancock, Hawkins48 min
Jun 20, 2:42 AM CDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock32 min
Jun 20, 2:47 AM CDTSevere Thunderstorm WarningMRXGreene, Hamblen, Hawkins, Washington43 min
Jun 20, 2:58 AM CDTFlash Flood WarningMRXClaiborne, Hancock5 hr
Jun 20, 3:23 AM CDTSevere Thunderstorm WarningMRXClaiborne52 min
Jun 20, 3:55 AM CDTFlash Flood WarningMRXClaiborne, Grainger, Hamblen, Hancock, Hawkins5 hr
Jun 20, 8:40 AM CDTSevere Thunderstorm WarningMRXHawkins, Sullivan50 min
Jun 20, 9:59 AM CDTAreal Flood AdvisoryMRXHancock, Hawkins, Sullivan91 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.